Format

Send to

Choose Destination
Am J Transplant. 2010 Dec;10(12):2665-72. doi: 10.1111/j.1600-6143.2010.03337.x.

Use of tissue plasminogen activator in liver transplantation from donation after cardiac death donors.

Author information

1
Department of Hepato-Pancreato-Biliary and Transplant Surgery, Digestive Disease Institute, Cleveland Clinic, Cleveland, OH, USA. hashimk@ccf.org

Abstract

Ischemic-type biliary stricture (ITBS) occurs in up to 50% after liver transplantation (LT) from donation after cardiac death (DCD) donors. Thrombus formation in the peribiliary microcirculation is a postulated mechanism. The aim was to describe our experience of tissue plasminogen activator (TPA) administration in DCD-LT. TPA was injected into the donor hepatic artery on the backtable (n = 22). Two recipients developed ITBS including one graft failure. Although excessive postreperfusion bleeding was seen in 14 recipients, the amount of TPA was comparable between those with and without excessive bleeding (6.4 ± 2.8 vs. 6.6 ± 2.8 mg, p = 0.78). However, donor age (41 ± 12 vs. 29 ± 9 years, p = 0.02), donor BMI (26.3 ± 5.5 vs. 21.7 ± 3.6 kg/m(2) , p = 0.03), previous laparotomy (50% vs. 0%, p = 0.02) and lactate after portal reperfusion (6.3 ± 4.6 vs. 2.8 ± 0.9 mmol/L, p = 0.005) were significantly greater in recipients with excessive bleeding. In conclusion, the use of TPA may lower the risk of ITBS-related graft failure in DCD-LT. Excessive bleeding may be related to poor graft quality and previous laparotomy rather than the amount of TPA. Further studies are needed in larger population.

[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center